Colorado, 2008

Damaging Winds in Colorado, August 3, 2008

August 3, 2008 · NWS BOU · 5 events in 2 counties and zones

Strong thunderstorm winds, producing gusts from 60 mph to 80 mph, caused tree damage near Akron and Peetz. The fairgrounds near Akron was also hit hard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong thunderstorm winds, producing gusts from 60 mph to 80 mph, caused tree damage near Akron and Peetz. The fairgrounds near Akron was also hit hard. Several awnings were bent or blown down and a tent collapsed. There were numerous reports of broken car windows and dents from fallen and blowing debris. The strong winds also downed power lines. West of Akron, three cows and two calves were electrocuted by the downed lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 3, 1:58 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 1:58 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT SUN AUG 3 2008

.SHORT TERM...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE
MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON. DEW POINTS ARE IN THE
35 TO 50 DEGREE RANGE AND PRECIPITABLE WATER VALUES HAVE INCREASED
TO 0.60-0.70 OVER THE MOUNTAINS AND 0.80-1.00 OVER THE PLAINS. DID
RECEIVE A REPORT FROM A SPOTTER OF BRIEF HEAVY RAIN FROM A STORM
THIS MORNING. EXPECT THAT SOME MOISTURE IS HITTING THE GROUND OVER
THE FOOTHILLS AND MOUNTAINS, BUT WITH LARGE TEMPERATURE-DEW POINT
SPREADS THE PLAINS WILL HAVE TO MOISTEN AND COOL TO START SEEING ANY
PRECIPITATION. DONT EXPECT THE OUTFLOW WINDS TO BE AS STRONG AS
YESTERDAY BUT SOME WIND GUSTS TO 40 MPH WILL LIKELY OCCUR. MOST OF
THE STORMS WILL DIE OFF BY SUNSET, COULD SEE A FEW LINGER OVER THE
EASTERN ZONES AND MOUNTAINS UNTIL EARLY MORNING.

FOR MONDAY...THE UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS WILL ONCE
AGAIN BRING SOUTHWEST FLOW ALOFT AND VERY WARM TEMPERATURES. HIGHS
WILL BE CLOSE TO TODAYS AS 700 MB STAY THE SAME. MODELS SHOWING A
SLIGHT DECREASE IN MOISTURE AND INSTABILITY. STILL EXPECT BUILDS UP
OVER THE FOOTHILLS AND MOUNTAINS EARLY IN THE AFTERNOON, BUT LESS
THAN TODAY. WILL GO WITH 10 POPS OVER THE LOWER ELEVATION AND UP TO
30 POPS OVER THE MOUNTAINS.

.LONG TERM...SHORTWAVE SWINGING OUT OF THE MONTANA ROCKIES ON
RELATIVELY STG NWLY FLOW ALOFT SENDS A COLD FRONT SOUTHWARD ACROSS
ERN WYOMING MONDAY NIGHT AND INTO NERN COLORADO EARLY ON TUESDAY.
POST-FRONTAL AIRMASS ACCORDING TO CROSS SECTIONS AND FCST SOUNDINGS
ABOUT 5-7 THOUSAND FEET DEEP. PW AND THETA-E VALUES RISE STEADILY
ALONG THE FRONT RANGE AS UPSLOPE FLOW DEEPENS THRU THE MORNING. SOME
QUESTION AS TO HOW MUCH COOLING AREAS EAST OF THE FRONT RANGE
FOOTHILLS WILL SEE ON TUESDAY. ETA MOS GUIDANCE MOST AMBITIOUS WITH
COOL DOWN AS IT INDICATES A MAX TEMP AT DENVER OF ONLY 75F. OTHER
MODEL TEMP GUIDANCE NOT AS DRAMATIC WITH COOLING...BUT THEY STILL
SHOW A 10-15 DEG F COOL DOWN FROM THE DAY BEFORE. STRONG COOLING
INDICATED BY THE NAM APPARENTLY IN RESPONSE TO THICK STRATUS/
STRATOCULUMUS CLOUD COVER ALONG AND EAST OF THE FRONT RANGE MOST OF
THE DAY. UPSLOPE MOISTURE NOT AS DEEP ACCORDING TO THE GFS AND
ECMWF...BUT MOIST UPSLOPE CONDITIONS ARE STILL INDICATED. FCST
SOUNDINGS SHOW A RATHER STRONG CAP NEAR MTN TOP LEVEL WITH MUCH
WARMER W-SWLY FLOW ABOVE THAT. THIS SHOULD LIMIT THE FORMATION
CONVECTION ON THE PLAINS UNTIL MAYBE MID-LATE AFTERNOON. IN THE MTNS
AND FOOTHILLS COULD SEE AN EARLY START TO CONVECTION WITH UPSLOPE
FLOW DEEPENING EAST OF THE CONTINENTAL DIVIDE. WEST OF THE DIVIDE...
PCPN CHANCES MUCH SMALLER WITH MUCH DRIER BNDRY LYR AIR IN PLACE.
SHOULD ALSO SEE LITTLE IF ANY CHANGE IN TEMPS FROM THE DAY BEFORE
WEST OF THE DIVIDE. SHOULD SEE GRADUAL CLEARING ON PLAINS TUESDAY
NIGHT...BUT WITH LINGERING LOW LEVEL MOISTURE COULD SEE POCKETS OF
FOG FORMING LATE.

BY WEDNESDAY...HIGH PLAINS AIRMASS DRIES OUT AS THE UPPER RIDGE
RESTRENGTHENS OVER UTAH AND WESTERN COLORADO. FLOW ALOFT GOES NWLY
WHICH SENDS PW VALUES DOWN BELOW 0.75 INCH AND SFC DEWPTS DOWN BLO
45F ON THE PLAINS. QG VERTICAL VELOCITY FIELDS INDICATE NEUTRAL TO
WEAK DOWNWARD MOTION EAST OF THE MTNS MOST OF THE DAY. CAPE VALUES
ONLY MINIMAL AS WELL. IN THE HIGH COUNTRY SHOULD SEE ENOUGH MOISTURE
AROUND TO GENERATE ISOLATED/WIDELY AFTERNOON/EARLY EVENING
SCATTERED T-STORMS. INCREASED SUNSHINE AND 1-3C WARMING ALOFT SHOULD
EQUATE TO A 4-8F WARMUP FOR MOST AREAS. LOOKING FOR ANOTHER 90DEG
TEMP AT DENVER.

BY THURSDAY...GENERAL MODEL CONSENSUS HAS THE WESTERN RIDGE BUILDING
WELL UP INTO THE MONTANA ROCKIES WHICH TURNS THE UPPER LEVEL FLOW
OVER NERN COLORADO TO A MORE NLY COMPONENT. A SHORTWAVE/VORT MAX
LIFTING OUT OF THE GREAT BASIN AND AROUND THE TOP OF THE RIDGE IS
FCST TO RACE DOWN ITS FRONT SIDE ACROSS NERN COLORADO ON THURSDAY.
WAVE APPEARS TO BE ACCOMPANIED BY A RATHER RESPECTABLE COLD FRONT
WHICH THE GFS SHOWS BACKING INTO THE FCST AREA EARLY IN THE DAY.
ECMWF AND CANADIAN MODELS NOT AS STRONG WITH THIS SYSTEM BUT THEY
STILL LOOK PRETTY WET. 30-40 PERCENT POPS IN THE MTNS AND NEARBY
PLAINS AND 20 PERCENT POPS FARTHER OUT ON THE PLAINS LOOK REASONABLE
FOR NOW. SHOULD THINGS FALL MORE IN LINE WITH THE WETTER COOLER GFS
COULD SEE SOME PRETTY DECENT RAINFALL ACROSS THE AREA. SHOULD ALSO
SEE COOLER TEMPS ON THURSDAY.

FRIDAY AND BEYOND...MADE FEW IF ANY CHANGES TO ONGOING FORECAST.

&&

.AVIATION...ISOLATED HIGH BASED THUNDERSTORMS WILL CONTINUE THROUGH
MID EVENING. THE MAIN THREAT FROM THE STORMS WILL BE OUTFLOW WINDS
GUSTING IN THE 30-40 KNOT RANGE WHICH WILL LIKELY HIT KDEN...KAPA
AND KBJC BETWEEN NOW AND 02Z. SKIES WILL CLEAR OUT AFTER MIDNIGHT.
ANOTHER ROUND OF HIGH BASED THUNDERSTORMS WITH GUSTY WINDS ARE
EXPECTED MONDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/BAKER
Hazardous weather outlook, Aug 3, 9:48 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT SUN AUG 03 2008

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT SUN AUG 03 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY
MIDDAY...WITH ISOLATED STORMS ON THE PLAINS. THE MAIN THREATS FROM
STORMS TODAY WILL BE LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH.
INCREASED CLOUDINESS WILL KEEP TEMPERATURES A LITTLE COOLER
TODAY...BUT SOME AREAS ON THE PLAINS WILL STILL BE NEAR 100 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED IN THE MOUNTAINS
AND HIGH VALLEYS THROUGH SATURDAY. AT LOWER ELEVATIONS THE
LIKELIHOOD FOR THUNDERSTORMS WILL GENERALLY REMAIN LOW.  ALTHOUGH
MOIST UPSLOPE FLOW BEHIND A WEAK COLD FRONT WILL INCREASE THE CHANCE
FOR THUNDERSTORMS ALONG THE FRONT RANGE ON TUESDAY. THUNDERSTORM
CHANCES MAY INCREASE AGAIN ON THURSDAY WITH THE PASSAGE OF AN UPPER
LEVEL WEATHER DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 3, 4:57 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Thunderstorm Wind, Washington

When
August 3, 5:00 PM MST
Where
Washington County, 7 mi WNW of Akron
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.209, -103.323

Thunderstorm Wind, Washington

When
August 3, 5:08 PM MST
Where
Washington County, 5.53 mi S of Xenia
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.070, -103.330

Thunderstorm Wind, Logan

When
August 3, 5:33 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Thunderstorm Wind, Logan

When
August 3, 5:45 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -103.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122143, 122914, 122142, 122141, 122140.